Texas, 2010

Hail and Damaging Winds in Texas, June 24, 2010

June 24, 2010 · NWS FWD · 4 events in 3 counties and zones

An outflow boundary in combination with daytime heating, triggered afternoon thunderstorms. A few of these storms became strong to severe and produced wind damage in Wise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An outflow boundary in combination with daytime heating, triggered afternoon thunderstorms. A few of these storms became strong to severe and produced wind damage in Wise County. Penny size hail was reported in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 24, 1:56 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 24, 1:56 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CDT THU JUN 24 2010

.DISCUSSION...
RETROGRADING SHORTWAVE TROF ACROSS EAST TEXAS HELPED TO TRIGGER
THE MORNING COMPLEX OF STORMS OVER OUR SOUTHEASTERN COUNTIES TODAY.
THESE STORMS DROPPED IN EXCESS OF 1 INCH OF RAINFALL PER HOUR IN
SOME LOCATIONS FROM GROESBECK TO PALESTINE.

THE COMPLEX PUSHED AN OUTFLOW BOUNDARY NORTH OF THE I-20
CORRIDOR...WHICH HAS PROVEN EFFICIENT AT FOCUSING THUNDERSTORMS
THIS AFTERNOON. WEAK FLOW ALOFT...HIGH MOISTURE CONTENT...AND HOT
TEMPERATURES HAVE YIELDED PULSE CONVECTION ACROSS NORTH TEXAS
TODAY. THE BULK OF THE CONVECTION IS EXPECTED TO REMAIN OVER THE
NORTHEASTERN QUADRANT...AND WE WILL KEEP THE HIGHEST POPS FOR THIS
AFTERNOON AND EARLY EVENING IN THIS AREA. ELSEWHERE...20 TO 30
PERCENT CHANCES.

THUNDERSTORM ACTIVITY WILL WANE BY MIDNIGHT...WITH A REPEAT OF
DAYTIME CONVECTION EXPECTED FOR FRIDAY. WILL CARRY SLIGHT CHANCE
POPS OVER THE MAJORITY OF NORTH TEXAS. STORMS WILL BE ISOLATED TO
SCATTERED IN NATURE...SO MOST LOCATIONS WILL NOT SEE RAINFALL.

WILL KEEP SATURDAY AND SUNDAY DRY...ALTHOUGH A POP UP AFTERNOON
STORM CANNOT BE RULED OUT. GIVEN THE UNCERTAINTY IN THE CLOUD
COVER...ISOLATED THUNDERSTORMS...AND LOCATION OF THE UPPER RIDGE...WE
WILL STAY CLOSE TO MEX GUIDANCE FOR HIGHS/LOWS.

12Z ECMWF REMAINS CONSISTENT WITH BRINGING A TROPICAL SYSTEM
INTO DEEP SOUTH TEXAS MID TO LATE NEXT WEEK. IT REMAINS TOO EARLY
TO DECIPHER ANY POTENTIAL IMPACTS FOR NORTH TEXAS WEATHER.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  78  96  78  98  78 /  20  20  20  10  10
WACO, TX              74  93  76  97  75 /  20  20  20  10  10
PARIS, TX             76  95  74  96  74 /  40  20  20  10  10
DENTON, TX            75  96  77  98  76 /  30  20  20  10  10
MCKINNEY, TX          74  95  75  96  75 /  40  20  20  10  10
DALLAS, TX            78  95  77  98  78 /  20  20  20  10  10
TERRELL, TX           75  94  75  96  75 /  30  20  20  10  10
CORSICANA, TX         74  94  75  95  74 /  30  20  20  10  10
TEMPLE, TX            73  94  74  96  74 /  20  20  20  10  10
MINERAL WELLS, TX     72  97  73  97  73 /  20  20  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 24, 1:56 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CDT THU JUN 24 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
256 PM CDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS NORTH TEXAS THROUGH
SUNSET OR 9 PM...WITH BEST CHANCES EXPECTED NORTH OF INTERSTATE 20.
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES WITH TRAINING
THUNDERSTORMS MAY RESULT IN POSSIBLE FLASH FLOODING AND STREET
FLOODING. STRONGEST STORMS MAY ALSO PRODUCE FREQUENT LIGHTNING...
GUSTY WINDS IN EXCESS OF 40 MPH...AND SMALL HAIL.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BEFORE SUNRISE SATURDAY
MORNING SOUTH OF A LAMPASAS...WACO...ATHENS LINE...AS AN UPPER
DISTURBANCE DRIFTS ACROSS CENTRAL TEXAS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE MAJORITY
OF NORTH TEXAS THROUGH FRIDAY EVENING. CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL WILL ACCOMPANY STRONGER STORMS
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE NORTHWEST
HALF OF NORTH TEXAS THROUGH THIS EVENING...THEN ACROSS SOUTHERN
NORTH TEXAS OVERNIGHT.

05/

In the hours before

Special weather statement, Jun 24, 12:43 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
143 PM CDT THU JUN 24 2010

TXZ095-106-241915-
LAMAR TX-DELTA TX-
143 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  DELTA COUNTY
  SOUTHWESTERN LAMAR COUNTY

AT 143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 15 MILES SOUTH OF PARIS...MOVING
WEST AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE COOPER AND COOPER LAKE
PARK DOCTORS CREEK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3338 9551 3328 9586 3356 9585 3358 9550
TIME...MOT...LOC 1843Z 093DEG 11KT 3346 9566
Special weather statement, Jun 24, 12:51 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
151 PM CDT THU JUN 24 2010

TXZ103-119-241915-
DENTON TX-DALLAS TX-
151 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN DALLAS COUNTY
  SOUTHEASTERN DENTON COUNTY

AT 151 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF CARROLLTON...STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE ADDISON...CARROLLTON...
COPPELL...FARMERS BRANCH...HEBRON...HICKORY CREEK...LEWISVILLE...THE
COLONY AND LAKE LEWISVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3313 9684 3287 9683 3287 9702 3311 9703
TIME...MOT...LOC 1851Z 103DEG 1KT 3299 9686
Special weather statement, Jun 24, 1:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
204 PM CDT THU JUN 24 2010

TXZ093-104-241930-
GRAYSON TX-COLLIN TX-
204 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COLLIN COUNTY
  SOUTHEASTERN GRAYSON COUNTY

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS AND FREQUENTY LIGHTNING
LOCATED 14 MILES SOUTHEAST OF SHERMAN. THIS STORM WAS NEARLY
STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE ANNA...DORCHESTER...
GUNTER...HOWE...TOM BEAN...VAN ALSTYNE AND WHITEWRIGHT.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3356 9637 3335 9637 3333 9681 3354 9675
TIME...MOT...LOC 1904Z 007DEG 2KT 3344 9648
Special weather statement, Jun 24, 1:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
214 PM CDT THU JUN 24 2010

TXZ091-241945-
MONTAGUE TX-
214 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MONTAGUE COUNTY

AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ST JO...MOVING SOUTHEAST AT 5 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3377 9748 3357 9748 3364 9768 3381 9762
TIME...MOT...LOC 1913Z 308DEG 5KT 3368 9751
Special weather statement, Jun 24, 1:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
232 PM CDT THU JUN 24 2010

TXZ095-106-242000-
LAMAR TX-DELTA TX-
232 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  DELTA COUNTY
  SOUTHERN LAMAR COUNTY

AT 232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTH OF PARIS...MOVING WEST AT 10 MPH.
A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR ROXTON...ALSO MOVING
WEST AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE COOPER AND DEPORT.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3338 9530 3337 9531 3334 9586 3372 9585
      3358 9532
TIME...MOT...LOC 1932Z 097DEG 11KT 3344 9553
Special weather statement, Jun 24, 1:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
238 PM CDT THU JUN 24 2010

TXZ093-104-242015-
GRAYSON TX-COLLIN TX-
238 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COLLIN COUNTY
  SOUTHWESTERN GRAYSON COUNTY

AT 238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF MCKINNEY...MOVING WEST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANNA...CELINA...GUNTER AND
VAN ALSTYNE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3347 9646 3334 9648 3325 9683 3342 9683
      3343 9694 3355 9694
TIME...MOT...LOC 1938Z 089DEG 4KT 3340 9660

The radar

The Dallas/Ft Worth radar (KFWS), 106 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Grayson

When
June 24, 2:15 PM CST
Where
Grayson County, Tioga
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.470, -96.920

Penny size hail was reported in Tioga.

Lightning, Parker

When
June 24, 3:00 PM CST
Where
Parker County, 3.87 mi SSE of La Junta
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.870, -97.570

Lightning caused a house fire 3 miles southwest of Azle.

Thunderstorm Wind, Wise

When
June 24, 4:05 PM CST
Where
Wise County, 0.26 mi N of Decatur Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
33.254, -97.581

Measured by the Automated Weather Observation System at the Decatur Airport (KLUD).

Thunderstorm Wind, Wise

When
June 24, 4:05 PM CST
Where
Wise County, 0.2 mi N of Decatur Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Other Federal Agency
Coordinates
33.253, -97.581

An aircraft hanger was blown over, three aircraft were damaged and one was destroyed due to high winds. The report was relayed by the FAA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240552, 240554, 240557, 240559.